Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 4, NWS Newport/Morehead City, NC

June 19, 2003Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Jun 19, 2003, 6:22 PM EDT for Duplin County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2003, 6:22 PM EDT (22:22 UTC)
Expired
Jun 19, 2003, 9:15 PM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Duplin County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 192225
FFWMHX
NCC061-200115-

BULLETIN - EAS ACTIVATION REQUIRED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
622 PM EDT THU JUN 19 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DUPLIN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 915 PM EDT

* AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL FLOODING DOWNPOURS
  FROM 5 MILES EAST OF POTTERS HILL TO 10 MILES SOUTHWEST OF ROSE
  HILL...OR FROM 8 MILES EAST OF BEULAVILLE TO 10 MILES WEST OF      
  WALLACE...MOVING EAST AT 15 MPH. ADDITIONAL SHOWERS AND STORMS     
  WITH HEAVY RAIN WILL MOVE OVER THE COUNTY BETWEEN 7 AND 9 PM.

* FLOODING CAN BE EXPECTED IN AND AROUND...
   BEULAVILLE...AND...ROSE HILL.
   GREENEVERS.
   CHINQUAPIN.
   CYPRESS CREEK.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...AND ROADS...AS WELL AS FARMLAND ALONG THE BANKS 
OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3518 7780 3517 7812 3474 7819 3474 7769
          3495 7766

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 2:45 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 19, 2:45 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT THU JUN 19 2003

SHORT TERM (TONIGHT-SAT): WITH WEAK FORCING ACROSS THE CWA
AT THE CURRENT TIME...ACTIVITY IS CURRENTLY LIMITED TO SOME
SHWRS ALONG THE OUTER BANKS AND A FEW SHOWERS INLAND. WITH
WEAK LEE-SIDE TROF ACROSS THE ERN PIEDMONT AND A VERY MOIST
AIRMASS...WILL CONTINUE HI CHC POPS OVERNIGHT AS SHWRS/TSTMS
COULD FORM INLAND AND MOVE TOWARD THE COAST AND ADDITIONAL
SHWRS LIKELY WILL FORM ALONG AND JUST OFF THE COAST. FOR
FRIDAY...COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION WITH
ENHANCED H7-H5 OMEGA AND WILL CONTINUE PREVIOUS TRENDS OF
LIKELY POPS FOR FRIDAY TO ABOUT MIDNIGHT OR SO FRIDAY NIGHT.
AXIS OF UPPER LOW TO FINALLY MOVE OFFSHORE BY EARLY SATURDAY
WITH DRYING TO ENSUE. WILL CONTINUE SOME WRAPAROUND CLOUDINESS
FOR SAT INTO SAT NIGHT WITH MAX TEMPS SLIGHTLY COOLER THAN
FRIDAY WITH WEAK CAA.

EXTENDED: LARGE SFC HIGH TO BUILD OVER THE SOUTHEAST WITH UPPER
RIDGING TO BRING A MUCH NEEDED DRY SPELL TO THE REGION. TEMPS
SHOULD GET QUITE WARM BY EARLY NEXT WEEK AS H8 TEMPS CLIMB TO
18C WITH A WESTERLY SFC FLOW. THIS SHOULD BRING MAXES INTO
THE 90S AWAY FROM THE WATER WITH SOME MIDDLE 90S OVER THE CSTL
PLAINS. WILL BRING IN SOME CLOUDINESS ON SKY GRIDS THURSDAY.

MARINE: SW WINDS WILL CONTINUE OVER OUR WATERS UNTIL FRONT
GOES THRU TOMORROW NIGHT. SEAS IN THE 4-5 FT RANGE TONIGHT DROPPING
TO 3-4 FT TOMORROW MORNING. HIGH PRES BUILDING INTO THE REGION
SAT NIGHT-TUE MORNING WITH LIGHT NW-W WINDS THEN HIGH MOVES OFFSHORE
LATER TUE AND WINDS GO SW AGAIN BUT GENERALLY 10 KT OR LESS.

.MHX...NONE.

FCSTID =  11/12

MHX  72 84 62 81 /  40 60 60 00
EWN  71 83 63 81 /  40 60 60 00
HSE  71 80 66 78 /  40 60 60 00
PGV  71 82 61 83 /  40 60 60 00

COLLINS/SHAFFER
Hazardous weather outlook, Jun 19, 4:55 AM EDT, 13 hours 27 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-191045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
455 AM EDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TONIGHT AND
FRIDAY WITH LOCAL HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JAC

In the hours before

Special weather statement, Jun 19, 5:57 PM EDT, 25 minutes before
NCZ046-047-081-090-092>094-098-103-192300-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
557 PM EDT THU JUN 19 2003

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...MAINLAND HYDE...
CRAVEN...JONES...DUPLIN...PAMLICO...MAINLAND DARE...OUTER BANKS DARE
AND TYRRELL COUNTIES UNTIL 700 PM EDT...

AT 557 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 11 MILES
NORTHEAST OF KITTY HAWK TO 6 MILES NORTH OF WALLACE...OR FROM 10
MILES EAST OF DUCK TO 6 MILES NORTH OF WALLACE...MOVING
EAST-SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
MANNS HARBOR AT 600 PM EDT...NAGS HEAD AT 605 PM EDT...MANTEO AT 610
PM EDT...ORIENTAL AT 615 PM EDT...ENGELHARD AT 620 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
BAYBORO...HAVELOCK...JACKSONVILLE...KILL DEVIL HILLS AND SWANQUARTER.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

WS

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:45 PM EDTSpecial Marine WarningMHX60 min
Jun 19, 6:45 PM EDTSpecial Marine WarningMHX60 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.